Proton Pump Inhibitors and Risk of Rhabdomyolysis

Scott J. Duncan, Colin Howden

Research output: Contribution to journalReview article

7 Citations (Scopus)

Abstract

Proton pump inhibitors (PPIs) have been associated with a variety of adverse events, although the level of evidence for many of these is weak at best. Recently, one national regulatory authority has mandated a change to the labeling of one PPI based on reports of possible associated rhabdomyolysis. Thus, in this review we summarize the available evidence linking PPI use with rhabdomyolysis. The level of evidence is insufficient to establish a causal relationship and is largely based on sporadic case reports. In general, patients with suspected PPI-associated rhabdomyolysis have not been re-challenged with a PPI after recovery. The mechanism whereby PPIs might have been associated with rhabdomyolysis is unclear but possibly related to interaction with concomitantly administered drugs such as HMG-CoA reductase inhibitors (statins). For patients with rhabdomyolysis, a careful search must be made for possible etiological factors. In patients who recover from an episode of possible PPI-related rhabdomyolysis but do not have a genuine requirement for PPI treatment, the PPI should not be re-introduced. For those with a definite indication for ongoing PPI treatment, the PPI can be re-introduced but should preferably not be administered with a statin.

Original languageEnglish (US)
Pages (from-to)61-64
Number of pages4
JournalDrug Safety
Volume40
Issue number1
DOIs
StatePublished - Jan 1 2017

Fingerprint

Rhabdomyolysis
Proton Pump Inhibitors
Hydroxymethylglutaryl-CoA Reductase Inhibitors
Labeling

All Science Journal Classification (ASJC) codes

  • Toxicology
  • Pharmacology
  • Pharmacology (medical)

Cite this

Proton Pump Inhibitors and Risk of Rhabdomyolysis. / Duncan, Scott J.; Howden, Colin.

In: Drug Safety, Vol. 40, No. 1, 01.01.2017, p. 61-64.

Research output: Contribution to journalReview article

Duncan, Scott J. ; Howden, Colin. / Proton Pump Inhibitors and Risk of Rhabdomyolysis. In: Drug Safety. 2017 ; Vol. 40, No. 1. pp. 61-64.
@article{f7c3e5210dfb4503a1bfdcb567fca9c4,
title = "Proton Pump Inhibitors and Risk of Rhabdomyolysis",
abstract = "Proton pump inhibitors (PPIs) have been associated with a variety of adverse events, although the level of evidence for many of these is weak at best. Recently, one national regulatory authority has mandated a change to the labeling of one PPI based on reports of possible associated rhabdomyolysis. Thus, in this review we summarize the available evidence linking PPI use with rhabdomyolysis. The level of evidence is insufficient to establish a causal relationship and is largely based on sporadic case reports. In general, patients with suspected PPI-associated rhabdomyolysis have not been re-challenged with a PPI after recovery. The mechanism whereby PPIs might have been associated with rhabdomyolysis is unclear but possibly related to interaction with concomitantly administered drugs such as HMG-CoA reductase inhibitors (statins). For patients with rhabdomyolysis, a careful search must be made for possible etiological factors. In patients who recover from an episode of possible PPI-related rhabdomyolysis but do not have a genuine requirement for PPI treatment, the PPI should not be re-introduced. For those with a definite indication for ongoing PPI treatment, the PPI can be re-introduced but should preferably not be administered with a statin.",
author = "Duncan, {Scott J.} and Colin Howden",
year = "2017",
month = "1",
day = "1",
doi = "10.1007/s40264-016-0473-2",
language = "English (US)",
volume = "40",
pages = "61--64",
journal = "Drug Safety",
issn = "0114-5916",
publisher = "Adis International Ltd",
number = "1",

}

TY - JOUR

T1 - Proton Pump Inhibitors and Risk of Rhabdomyolysis

AU - Duncan, Scott J.

AU - Howden, Colin

PY - 2017/1/1

Y1 - 2017/1/1

N2 - Proton pump inhibitors (PPIs) have been associated with a variety of adverse events, although the level of evidence for many of these is weak at best. Recently, one national regulatory authority has mandated a change to the labeling of one PPI based on reports of possible associated rhabdomyolysis. Thus, in this review we summarize the available evidence linking PPI use with rhabdomyolysis. The level of evidence is insufficient to establish a causal relationship and is largely based on sporadic case reports. In general, patients with suspected PPI-associated rhabdomyolysis have not been re-challenged with a PPI after recovery. The mechanism whereby PPIs might have been associated with rhabdomyolysis is unclear but possibly related to interaction with concomitantly administered drugs such as HMG-CoA reductase inhibitors (statins). For patients with rhabdomyolysis, a careful search must be made for possible etiological factors. In patients who recover from an episode of possible PPI-related rhabdomyolysis but do not have a genuine requirement for PPI treatment, the PPI should not be re-introduced. For those with a definite indication for ongoing PPI treatment, the PPI can be re-introduced but should preferably not be administered with a statin.

AB - Proton pump inhibitors (PPIs) have been associated with a variety of adverse events, although the level of evidence for many of these is weak at best. Recently, one national regulatory authority has mandated a change to the labeling of one PPI based on reports of possible associated rhabdomyolysis. Thus, in this review we summarize the available evidence linking PPI use with rhabdomyolysis. The level of evidence is insufficient to establish a causal relationship and is largely based on sporadic case reports. In general, patients with suspected PPI-associated rhabdomyolysis have not been re-challenged with a PPI after recovery. The mechanism whereby PPIs might have been associated with rhabdomyolysis is unclear but possibly related to interaction with concomitantly administered drugs such as HMG-CoA reductase inhibitors (statins). For patients with rhabdomyolysis, a careful search must be made for possible etiological factors. In patients who recover from an episode of possible PPI-related rhabdomyolysis but do not have a genuine requirement for PPI treatment, the PPI should not be re-introduced. For those with a definite indication for ongoing PPI treatment, the PPI can be re-introduced but should preferably not be administered with a statin.

UR - http://www.scopus.com/inward/record.url?scp=84994796593&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84994796593&partnerID=8YFLogxK

U2 - 10.1007/s40264-016-0473-2

DO - 10.1007/s40264-016-0473-2

M3 - Review article

VL - 40

SP - 61

EP - 64

JO - Drug Safety

JF - Drug Safety

SN - 0114-5916

IS - 1

ER -